Skip to main content
Log in

A Bochner formula for harmonic maps into non-positively curved metric spaces

  • Published:
Calculus of Variations and Partial Differential Equations Aims and scope Submit manuscript


We study harmonic maps from Riemannian manifolds into arbitrary non-positively curved and CAT(\(-\,1\)) metric spaces. First we discuss the domain variation formula with special emphasis on the error terms. Expanding higher order terms of this and other formulas in terms of curvature, we prove an analogue of the Eells–Sampson Bochner formula in this more general setting. In particular, we show that harmonic maps from spaces of non-negative Ricci curvature into non-positively curved spaces have subharmonic energy density. When the domain is compact the energy density is constant, and if the domain has a point of positive Ricci curvature every harmonic map into an NPC space must be constant.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Chen, J.: On energy minimizing mappings between and into singular spaces. Duke Math. J. 79, 77–99 (1995)

    Article  MathSciNet  Google Scholar 

  2. Daskalopoulos, G., Mese, C.: Fixed point and rigidity theorems for harmonic maps into NPC spaces. Geom. Dedicata 141, 33–57 (2009)

    Article  MathSciNet  Google Scholar 

  3. Daskalopoulos, G., Mese, C.: On the Singular Set of Harmonic Maps into DM-Complexes, vol. 239. Memoirs of the American Mathematical Society, Providence (2016)

    MATH  Google Scholar 

  4. Daskalopoulos, G., Mese, C., Vdovina, A.: Superrigidity of hyperbolic buildings. Geom. Funct. Anal. 21(4), 905–919 (2011)

    Article  MathSciNet  Google Scholar 

  5. Eels, J., Sampson, J.H.: Harmonic mappings of Riemannian manifolds. Am. J. Math. 86, 109–160 (1964)

    Article  MathSciNet  Google Scholar 

  6. Gromov, M., Schoen, R.: Harmonic maps into singular spaces and \(p\)-adic superrigidity for lattices in groups of rank one. Publ. Math. IHES 76, 165–246 (1992)

    Article  MathSciNet  Google Scholar 

  7. Guarrera, D.T., Johnson, N.G., Wolfe, H.F.: The Taylor expansion of a Riemannian metric. Preprint (2002)

  8. Jost, J.: Equilibrium maps between metric spaces. Calc. Var. Partial Differ. Equ. 2, 173–204 (1994)

    Article  MathSciNet  Google Scholar 

  9. Jost, J.: Nonpositive curvature: geometric and analytic aspects. In: Lectures in Mathematics. ETH Zürich, Birkhäuser (1997)

  10. Korevaar, N., Schoen, R.: Sobolev spaces and harmonic maps into metric space targets. Commun. Anal. Geom. 1, 561–659 (1993)

    Article  Google Scholar 

  11. Korevaar, N., Schoen, R.: Global existence theorem for harmonic maps to non-locally compact spaces. Commun. Anal. Geom. 5, 333–387 (1997)

    Article  MathSciNet  Google Scholar 

  12. Li, P., Schoen, R.: \(L^p\) and mean value properties of subharmonic functions on Riemannian manifolds. Acta Math. 153, 279–301 (1984)

    Article  MathSciNet  Google Scholar 

  13. Mese, C.: Curvature of minimal surfaces in metric spaces. Commun. Anal. Geom. 9, 3–34 (2001)

    Article  Google Scholar 

  14. Wentworth, R.: The action of the mapping class group on representation varieties. Adv. Lect. Math. 16, 277–299 (2011)

    MathSciNet  MATH  Google Scholar 

Download references


The author would like to thank George Daskalopoulos for suggesting the problem, Chikako Mese for her sustained interest and many helpful comments, as well as Jingyi Chen for his comments and encouragement. He also thanks the referee for their suggestions adding to the clarity of the paper.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Brian Freidin.

Additional information

Communicated by R.Schoen.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Freidin, B. A Bochner formula for harmonic maps into non-positively curved metric spaces. Calc. Var. 58, 121 (2019).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:

Mathematics Subject Classification